Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Bones & Joints

Get Email Updates

Resource Centers

Bones & Joints Guide

Maryann Gromisch RN Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: Should I start taking Bisphosphonates? Calculating fracture risk using FRAX

By Anonymous
 
Rate This

I turned 58 years, in December 2010. I have been using an estrogen patch, and taking prometrium for about 5 years. In November I stopped using the patch and taking prometrium. I was diagnosed with osteoporosis in 2005, when I had a DEXA scan. My last DEXA scan one month ago showed a continued decline in bone mass: Spine T-Score (-3.4), Femoral Neck (-2.7), Total Hip (-3.3). I have only lost 1 inch in height -- currently I am 5'9" and weigh 175 lbs. I have been diagnosed with hypercalcuria and take hydrochlorithyizide for this condition. I shattered my wrist two years ago, but I do not know it this is because of osteoporosis because I fell from a a step onto a cement sidewalk and my wrist absorbed much of the force of my body. I have read a lot of scary things about bisphosphonates and hesitate to take these medications unless my risk is extremely high. I have read that one should not take bisphosphonates longer than 5 years and since I am only 58 now perhaps I should consider going back on Hormone Replacement Therapy, although HRT did not stop my bone loss completely. I am concerned about the association of ostenecrosis and femur fracture with bisphosphonates. Nine years ago a shattered my femur and wonder if this bisphosponates would put me at a higher risk for another femur fracture.

In addition, I have a question about the fracture risk calculation tool FRAX. When calculating risk previous fractures increases risk. I shattered my wrist two years ago, but it was because of the trauma of falling on concrete. Does this fracture put me at increased risk for osteoporotic fracture? Second, secondary osteoporosis is also a considered in the FRAX calculation. Is hypercalcuria a secondary cause of osteoporosis?

Thank you,
Christine Sydnor

Add a Comment1 Comments

Christine Jeffries

Hi Christine,
Thank you for your question and for finding EmpowHER. One doctor who posted on EmpowHER in 2008 stated about biophosphates, "These are BAD drugs that actually make the bones weaker not stronger, and they should be banned by the FDA." Here is the whole response from Dr. Jeffrey Dach, MD, to the question similar to yours:
ASK: Fosamax and Femur Fractures
Here are some reasons for hypercalciuria: Causes for hypercalciuria
And finally, here are suggested treatments for osteoporosis (it's important that you work with your doctor to find the right treatment program that works for you): Osteoporosis Treatments
Good luck, and let us know how you are doing.

March 14, 2011 - 7:39am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

2000 Health

Changed

858 Lives

Saved

726 Lives
9 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Who do you trust for making healthy living/lifestyle choices? :
View Results